Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

July 9, 2001Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2001, 5:09 PM MDT for Arapahoe County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 2001, 5:09 PM MDT (23:09 UTC)
Expired
Jul 9, 2001, 5:45 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 092310
SVRDEN

COC005-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR JOLLY RANCH...OR ABOUT 27 MILES NORTH OF
  LIMON.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...JOLLY
RANCH.

HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAIN CAN BE EXPECTED 
WITH THIS STORM...ALONG WITH LOCAL FLOODING. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3964 10399 3957 10387 3958 10372 3974 10372
          3974 10386

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM MDT, 2 hours 9 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT MON JUL 9 2001

UPPER RIDGE NEARLY STATIC WITH ANALYSIS SHOWING CENTER OVR OK
PANHANDLE.  PRECIP H20 PLOT HAS HIGHEST PERCENTAGE OF NORMAL VALUES
OVR GREAT BASIN WHERE UPPER FLOW IS IN DIRECT CONNECTION WITH DAILY
CONVECTION OVER MEXICAN MTNS.  FOR THE BOU CWA...PLENTY OF RESIDUAL
SFC MOISTURE TO WORK WITH TODAY AS DEW POINTS ARE GENERALLY IN THE
MID 50S TO LOWER 60S.  SOME OF THE HEAVY RAIN AREAS OF THE LAST TWO
DAYS IN AND NEAR THE URBAN CORRIDOR SHD AGAIN BE THE FOCUS FOR
TSTORMS AND HEAVY RAINS AGAIN THIS EVE AND TUE.  CURRENT AND FCST
SOUNDINGS HAVE STORM MOTION IN THE SLOW 5 TO 11 KT RANGE.  FOR
TONIGHT...MESO-ETA INDICATES A NORTHERLY SURGE TO ENTER THE CWA NEAR
00Z-03Z FROM AFTERNOON CONVECTION IN WYO AND LAST NIGHTS MCS IN
NEB.  HAVE NOTICED EASTERLY WINDS IN THE MODELS EVERY AFT AND THIS
MAY BE MORE DUE TO THE MODELS RESPONSE TO DIFFERENTIAL DAYTIME
HEATING AND SFC WIND REGIMES RATHER THAN ACTUAL COOL FRONTS.  WILL
WATCH HOW THIS SURGE ENTERS AREA FOR TONIGHT AS WINDS ARE NEARLY
CALM AND CHAOTIC IN WYO THIS MORNING...BUT THERE ARE STRONG MOISTURE
RICH EASTERLIES IN SOUTHERN NEB REACHING NE PLAINS ATTM.  AT ANY
RATE...CONVECTION A VERY GOOD BET FOR CWA TONIGHT AS THESE STRONG
EASTERLIES SHD HELP TO SUSTAIN UPSLOPE/WARM RAIN PROCESSES THROUGH
LATE EVE.  MESO-ETA CONFIRMS THIS BY GIVING WIDESPREAD HEAVY PRECIP
VALUES IN THE 1.00 TO 1.50 INCH NEIGHBORHOOD ALONG THE URBAN
CORRIDOR AND FOOTHILLS.  UPSLOPE IS ALSO EXPECTED TO DEEPEN FROM SFC
TO THE 700-650MB LVL BY 03Z WITH 2-3DEGC COOLING AT 700MB.  HENCE...
A FLASH FLOOD WATCH WILL BE APPROPRIATE FOR TONIGHT AND WILL ALSO
KEEP THE HEAVY RAIN WORDING IN TONIGHT.  IF HEALTHY RAIN DOES COMES
TO THE AREA TONIGHT...EVEN MORE RESIDUAL MOISTURE IS AVAIL FOR
TOMORROW WITH FCST SOUNDINGS EVEN CLOSER TO MOIST ADIABATIC.  WEAK
CYCLONIC CURVATURE CURRENTLY DEVELOPING OVER NORTHERN MEX/EL PASO TX
VICINITY AND IT WILL BE INTERESTING TO SEE IF THAT PLAYS A ROLE IN
TUESDAYS WEATHER WITH RESPECT TO ITS TIMING OF DAYTIME HEATING OR
WEATHER IT PRODUCES A DRY SLOT.  OTHERWISE...DYNAMICS ARE RATHER
BENIGN IN THE RIDGE...BUT WILL KEEP THE SCT POPS GOING INTO WED AS
WELL.  AVN AND ETA HAVE RIDGE HOLDING STEADY WITH THE DAILY SFC
EASTERLIES AND 850-700MB RHS STAYING RICH OVER DISTRICT.  WILL LOOK
FOR HIGHER TERRAIN TO ONCE AGAIN TO BE FOCUS FOR INITIATION.  HIGH
DEW PTS HAVE BEEN A GOOD GUIDE FOR NIGHTTIME LOWS.  WOULD LIKE TO
CONSIDER FOG AND LOW CLOUDS FOR THE EACH EVE PD WITH HIGH MOISTURE
AND OVERNIGHT CLEARING...BUT WILL HOLD OF FOR EVE SHIFTS.  LOOKS
LIKE THE STREAK OF 90S OR HIGHER IS IN JEOPARDY.  IF TDY FAILS...THE
STREAK ENDS AT 11 WHICH HAS HAPPENED ONLY 3 OTHER SUMMER IN DENVER
HISTORY.

EXTENDED PD THURS THRU MON...RIDGE REMAINS IN THE SAME VICINITY THRU
PD...HOWEVER THE CENTER RETROGRADES WEST ABOUT 500 MILES AND PARKS
ITSELF OVR NEW MEX BY SUN WITH DESERT HEAT KEEPING IT ALIVE.  THIS
WOULD TEND TO SHUT OFF THE TROPICAL MID AND UPPER LVL MOISTURE FROM
MEXICO.  WILL NOT PINPOINT WHEN DRYEST DAY ARRIVES...ESPECIALLY WITH
NEAR SATURATED SOILS IN CWA...SO A CHANCE EACH DAY WILL WORK.  FSCT
TEMPS TREND SLIGHTLY COOLER TO NEAR NORMAL JULY VAULES THROUGH PD.

FREDIN

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...ZNS...35>36..38>43..45.

In the hours before

Local storm report, Jul 9, 11:15 AM MDT, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON JUL 09 2001

...PRELIMINARY STORM REPORT FOR JULY 08 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    15 WNW STERLING           CO   0.75 INCH HAIL
07/08/01   LOGAN

1242 PM    GLEN HAVEN                CO   0.75 INCH HAIL
07/08/01   LARIMER

0423 PM    SOUTHERN DENVER           CO   0.88 INCH HAIL
07/08/01   JEFFERSON

0441 PM    ENGLEWOOD                 CO   1.25 INCH HAIL
07/08/01   JEFFERSON

0442 PM    LITTLETON                 CO   0.75 INCH HAIL
07/08/01   ARAPAHOE

0445 PM    ENGLEWOOD                 CO   62 MPH TSTM WIND GUST
07/08/01   ARAPAHOE                       MEASURED BY SPOTTER

0448 PM    DENVER                    CO   1.00 INCH HAIL
07/08/01   DENVER

0507 PM    ENGLEWOOD                 CO   1.00 INCH HAIL
07/08/01   ARAPAHOE

0520 PM    DENVER INTL AIRPORT       CO   63 MPH TSTM WIND GUST
07/08/01   DENVER

COOPER
Local storm report, Jul 9, 11:56 AM MDT, 5 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON JUL 09 2001

...PRELIMINARY STORM REPORT FOR JULY 08 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    15 WNW STERLING           CO   0.75 INCH HAIL
07/08/01   LOGAN

1242 PM    GLEN HAVEN                CO   0.75 INCH HAIL
07/08/01   LARIMER

0423 PM    SOUTHERN DENVER           CO   0.88 INCH HAIL
07/08/01   JEFFERSON

0441 PM    ENGLEWOOD                 CO   1.25 INCH HAIL
07/08/01   JEFFERSON

0442 PM    LITTLETON                 CO   0.75 INCH HAIL
07/08/01   ARAPAHOE

0445 PM    ENGLEWOOD                 CO   62 MPH TSTM WIND GUST
07/08/01   ARAPAHOE                       MEASURED BY SPOTTER

0448 PM    DENVER                    CO   1.00 INCH HAIL
07/08/01   DENVER

0507 PM    ENGLEWOOD                 CO   1.00 INCH HAIL
07/08/01   ARAPAHOE

0520 PM    DENVER INTL AIRPORT       CO   63 MPH TSTM WIND GUST
07/08/01   DENVER

COOPER
Special weather statement, Jul 9, 1:40 PM MDT, 3 hours 29 minutes before
COZ030>051-092200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
140 PM MDT MON JUL 9 2001

...UPDATED FOR FLASH FLOOD WATCH...

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH EASTERN FOOTHILLS AND URBAN CORRIDOR UNTIL
   MIDNIGHT TONIGHT...

SYNOPSIS...TROPICAL MONSOONAL MOISTURE AT MID AND HIGH LEVELS
WILL CONTINUE TO CIRCULATE AROUND AN UPPER LEVEL RIDGE OF HIGH
PRESSURE ANCHORED OVER THE CENTRAL GREAT PLAINS AND ENTRAIN MOISTURE
OVER THE CENTRAL ROCKY MOUNTAINS.  WHILE THE CURRENT SATELLITE LOOP
SUGGESTS AN INTRUSION OF DRIER AIR ALOFT FROM THE SOUTHEAST OVER THE
AREA THIS MORNING...FORECAST MODEL DATA INDICATE GREATER RAINFALL
AND HIGHER AMOUNTS OF MOISTURE OVER THE AREA LATE THIS AFTERNOON
INTO THE EVENING.  A WEAK UPPER LEVEL DISTURBANCE IN SOUTH TO
SOUTHWESTERLY FLOW ALOFT WILL CONTRIBUTE TO THE OVERALL INSTABILITY
OF THE AIR MASS AS WILL THE LOW LEVEL MOISTURE OVER THE HIGH PLAINS
WHERE SURFACE DEWPOINTS WILL REMAIN IN THE UPPER 50S AND LOWER 60S.
INCREASING DEEP LOW LEVEL EASTERLY UPSLOPE FLOW LATE THIS AFTERNOON
AND EVENING OVER THE HIGH PLAINS WILL ENHANCE THUNDERSTORM
DEVELOPMENT IN AND NEAR THE EASTERN FOOTHILLS.  ADEQUATE DIRECTIONAL
SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF ISOLATED SEVERE
THUNDERSTORMS OVER THE PLAINS EVEN THOUGH THE OCCURRENCE OF LARGE
HAIL MAY BE REDUCED BY FREEZING LEVELS WELL ABOVE 16 THOUSAND FEET
MSL.  AMPLE MOISTURE WILL BE PRESENT FOR HEAVY THUNDERSTORM RAINS.
TRAINING OF STORMS WILL CONTRIBUTE TO INCREASED TOTAL RAINFALL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND MOVE TO THE
NORTH AND NORTHEAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING
THE LATE AFTERNOON AND EVENING.  ISOLATED SEVERE THUNDERSTORMS WILL
PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WITH RAINFALL OF
3.00 TO 3.50 INCHES POSSIBLE IN AN HOUR.  THIS AMOUNT OF RAINFALL
WILL CAUSE URBAN AND SMALL STREAM FLOODING.  THERE IS ALSO A
POTENTIAL FOR MAJOR STREAM AND RIVER FLOODING LATE THIS AFTERNOON
AND EVENING ESPECIALLY FOR AREAS IN AND NEAR THE EASTERN FOOTHILLS
AND URBAN CORRIDOR WHERE THE SOIL IS ALREADY SATURATED FROM HEAVY
RAINS OF THE LAST FEW DAYS.

REAL TIME RAINFALL REPORTS WILL BE NEEDED.

GARD...WFO BO$ULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:12 PM MDTFlash Flood WarningBOUElbert93 min
Jul 8, 6:19 PM MDTFlash Flood WarningBOUArapahoe86 min
Jul 8, 7:48 PM MDTFlash Flood WarningBOUElbert57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.